Texas, 2006

Tornado and Hail in Texas, April 29, 2006

April 29, 2006 · NWS FWD · 6 events in 4 counties and zones

4 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 29, 1:12 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 29, 1:12 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
212 AM CDT SAT APR 29 2006

.UPDATE...
NEW TORNADO WATCH #261 JUST ISSUED FOR BELL...MILAM...AND FALLS
COUNTIES THROUGH 14Z OR 9 AM THIS MORNING...DUE TO THE EXPIRATION
OF TORNADO WATCH #258. THIS NEW TORNADO WATCH WILL AGAIN REPLACE
TORNADO WATCH #260 FOR BELL...MILAM...AND FALLS COUNTIES SINCE IT
EXTENDS THOSE COUNTIES FOR 2 MORE HOURS THIS MORNING (FROM 12Z TO
14Z). TORNADO WATCH #260 WILL CONT THRU 12Z FOR THE REMAINING ERN
PTNS OF N TX...AS UPPER LOW CONTS TO ROTATE EWD TOWARD ABILENE/SAN
ANGELO. CONFUSING WE KNOW. BOTTOM LINE IS THAT MOST AREAS ALONG
AND WEST OF I-35 ARE REMOVED FROM ANY TORNADO WATCH. (SEE ADVISORY
LINE BELOW FOR CLARIFICATION PLEASE).

CURRENTLY...PRE-FRONTAL TROUGH/DRYLINE/OUTFLOW BOUNDARY EXTENDS
ALONG A BOWIE...DECATUR...WEATHERFORD...HAMILTON...LAMPASAS
LINE...WITH STILL GOOD S/SELY FETCH TO THE E OF THIS FEATURE AND
WITH STILL STRONG SHEAR ALOFT AND MODEST ML/MUCAPES. VEERED FLOW
OVER E/SE COUNTIES SEEMS TO INDICATE THAT A TORNADO THREAT
EXISTS...ESPECIALLY WITH MID LVL COLD POOL APPROACHING FROM THE
WEST. OUR GUESS HERE IS LIKELY MANY AREAS WILL BE REMOVED FROM
THESE WATCHES JUST PRIOR TO 12Z...BUT WELL CONTINUE TO EVALUATE
AS STORM...SFC...AND UPPER LEVEL FEATURES EVOLVE. UPDATES ON THE
WAY.

&&

.PREV DISCUSSION... /ISSUED 1139 PM CDT FRI APR 28 2006/

UPDATE...
BUSY SEVERE WEATHER NIGHT CONTINUES AS UPPER LOW CONTS PUSHING
INTO W TX WITH 40-50KT 500MB FLOW ALOFT AND VEERED SFC FLOW ALONG
PSEUDO WARM FRONTAL BOUNDARY NEAR OR JUST N OF I-20 CORRIDOR WITH
DEW PTS MAINLY IN THE LOW-MID 60S. SEVERAL CLUSTERS CONT MOVING
THRU THE REGION WITH POSSIBLE TORNADIC SUPERCELL MOVING INTO NRN
COLLIN/SRN GRAYSON COUNTIES.

OTHER ELEMENTS OVER WRN COUNTIES AND DOWN TOWARD LAMPASAS/BELL/CORYELL
AREAS LOOK TO BE FORMING LINE SEGMENTS WITH MESO LOWS ON NRN
FLANKS WHICH STILL COULD PRODUCE TORNADOES IN NRN SEGMENTS WITH
LARGE HAIL ON LEADING EDGE OF THESE SEGMENTS AND POTENTIAL STRONG
TO SEVERE STRAIGHT- LINE WINDS S OF THESE MESO LOWS ON THE NRN
FLANKS. HAVE ADDED ADDITIONAL SEVERE WORDING TO ZONES FOR
POTENTIAL AND ONGOING MAGNITUDE OF EVENT. HAVE ALSO UPDATED TO ADD
NEW TORNADO WATCH #260 ISSUED FOR THE REMAINDER OF N TX (ERN
COUNTIES) THAT WERENT IN EARLIER TORNADO WATCH #258. SEE ADVISORY
LINE BELOW FOR DETAILS AND SEE SWOMCD/S AND SWODY1 AS WELL.
UPDATES ON THE WAY.

OTHERWISE...THOUGH CELLS HAVE GOOD MOVEMENTS TO THE E/NE...MSTR-
RICH ENVIRONMENT HAS RESULTED IN LOCALIZED FLASH FLOODING ACROSS A
FEW COUNTIES ACROSS N TX...SO THAT STILL REMAINS A THREAT AS
WELL...BUT NOT EXPECTED TO BE WIDESPREAD AND WILL NOT ISSUE A
FLASH FLOOD WATCH AT THIS TIME WITH SOME WEAKENING NOTED.
HOWEVER...WITH STRENGTH OF UPPER LOW OUT WEST AND ASSOCIATED
SHEAR...LOCALIZED FLASH FLOODING THREAT WILL PERSIST THROUGH
DAYBREAK.

PREV DISCUSSION... /ISSUED 853 PM CDT FRI APR 28 2006/

UPDATE...
OVERALL...THE CURRENT FORECAST APPEARS TO HAVE THINGS WELL IN
HAND...BUT WILL MAKE MINOR CHANGES TO THE FIRST PERIOD TO ACCOUNT
FOR CURRENT CONVECTIVE TRENDS.  CATEGORICAL POPS WILL BE CONTINUED
FOR ALL BUT THE FAR SOUTHEAST COUNTIES OF THE FORECAST AREA THROUGH
06Z...WITH HIGH POPS EXPANDED TO ENCOMPASS THE ENTIRE REGION FROM
06Z-12Z.  OTHERWISE...REMAINDER OF THE FORECAST ELEMENTS APPEAR TO
BE ON TRACK AT THIS TIME.

65/DD

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHERN HALF
TO TWO THIRDS OF NORTH TEXAS THROUGH THE REST OF THE AFTERNOON...WITH
3/4 INCH HAIL...60 MPH WINDS..AND HEAVY RAIN BEING THE MAIN
THREATS. CAPES REMAIN BORDERLINE AT THIS TIME. HOWEVER...WE MUST
KEEP AN EYE ON THE STORMS DEVELOPING ALONG THE DRYLINE IN WEST
TEXAS THIS AFTERNOON. THESE STORMS WILL MOVE NORTHEAST INTO THIS
EVENING...AND WILL HAVE THE POTENTIAL TO PRODUCE FOR LARGER HAIL
AND DAMAGING WINDS. SHEAR SHOULD BE SUFFICIENT FOR A FEW TORNADOES...
MAINLY ACROSS THE WEST. HAVE KEPT HIGH POPS...80 TO 100
PERCENT...ACROSS MOST OF THE FORECAST AREA FOR TONIGHT. AS THE UPPER
LOW OVER SOUTHERN NEW MEXICO THIS AFTERNOON MOVES EAST AND
NORTHEAST....PRECIPITATION SHOULD COME TO AN END FROM WEST TO WEST
LATE TONIGHT INTO SATURDAY MORNING. WITH THE UPPER LOW SLIDING
ACROSS SOUTHERN KANSAS SATURDAY...WE MAY SEE SOME STORMS REDEVELOP
IN THE AFTERNOON ACROSS THE NORTH AND EAST...SO HAVE KEPT 20-30
PERCENT POPS THROUGH THE AFTERNOON. SUNDAY WILL BE DRY. THE UPPER
FLOW BECOMES MORE WEST/NORTHWESTERLY ON MONDAY...ALLOWING A SHORT
WAVE AND SURFACE COLD FRONT TO MOVE INTO NORTH TEXAS LATE MONDAY AND
MONDAY NIGHT. THIS WILL BRING US ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. AN UNSTABLE PATTERN WILL CONTINUE FOR THE REST OF THE
WEEK WITH A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS. #58

FWD WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 2 AM SATURDAY FOR TXZ091-TXZ092-TXZ093-
TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-TXZ115-TXZ116-
TXZ117-TXZ118-TXZ119-TXZ129-TXZ130-TXZ131-TXZ132-TXZ133-TXZ134-
TXZ141-TXZ142-TXZ143-TXZ144-TXZ145-TXZ156-TXZ157-TXZ158-TXZ159-
TXZ160-TXZ174.

TORNADO WATCH UNTIL 7 AM SATURDAY FOR TXZ105-TXZ106-TXZ107-
TXZ120-TXZ121-TXZ122-TXZ123-TXZ135-TXZ146-TXZ147-TXZ148-TXZ161-
TXZ162-TXZ175.

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 7 AM SATURDAY FOR TXZ105-TXZ106-TXZ107-
TXZ120-TXZ121-TXZ122-TXZ123-TXZ135-TXZ146-TXZ147-TXZ148-TXZ161-
TXZ162-TXZ175.

TORNADO WATCH UNTIL 9 AM SATURDAY FOR TXZ158-TXZ160-TXZ174.

&&

/05
Hazardous weather outlook, Apr 28, 4:20 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT FRI APR 28 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
520 PM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF NORTH
TEXAS THROUGH TONIGHT.

A 60 MILE WIDE COMPLEX OF THUNDERSTORMS HAS MOVED SLOWLY NORTH FROM
AN EAST-WEST LINE NEAR THE DALLAS FORT WORTH AREA...TO A LINE FROM
JACKSBORO TO SULPHUR SPRINGS. THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL...AND SMALL HAIL WILL OCCUR WITH THESE STORMS. SOME MINOR
FLOODING IS POSSIBLE.

FURTHER SOUTH...A SLOWLY NORTHWARD MOVING WARM FRONT EXTENDED FROM
SAN ANGELO TO HILLSBORO...AND PALESTINE. IF THUNDERSTORMS DEVELOP
ALONG THE WARM FRONT...AND MOVE EASTERLY ON A COURSE NEAR THE WARM
FRONT...THE STORMS COULD BECOME SUPERCELLS.  THIS WOULD RESULT IN A
LOCALIZED THREAT OF VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
A TORNADO OR TWO THROUGH THE EVENING. THUS...THE AREA NEAR THE WARM
FRONT CONSTITUTES A LOCALIZED MODERATE RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL CONTINUE SATURDAY MORNING IN THE EASTERN PORTIONS
AS THE STORM COMPLEX EXITS THE REGION. THUNDERSTORMS CHANCES WILL
END FROM WEST TO EAST SATURDAY AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE SMALL HAIL AND LOCALLY HEAVY RAINFALL.

THERE IS A CHANCE OF THUNDERSTORMS IN THE MONDAY THROUGH THURSDAY
PERIOD OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTH TEXAS TONIGHT.

26

In the hours before

Local storm report, Apr 28, 11:38 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1238 AM CDT SAT APR 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     FLASH FLOOD      7 NE NOCONA             33.86N  97.64W
04/29/2006                   MONTAGUE           TX   LAW ENFORCEMENT

            FM 1956 CLOSED NEAR LAKE NOCONA DUE TO FLOODING.
Special weather statement, Apr 28, 11:51 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1251 AM CDT SAT APR 29 2006

TXZ146-290615-

NAVARRO-
1251 AM CDT SAT APR 29 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES WEST OF MEXIA...MOVING NORTHEAST AT 50
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANGUS...BARRY AND DAWSON.

DESTRUCTIVE WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED FROM THIS
STORM...AS WELL AS FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING
STRIKES.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

65/DD
Local storm report, Apr 29, 12:26 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
126 AM CDT SAT APR 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             LAMPASAS                31.06N  98.18W
04/28/2006  E0.75 INCH       LAMPASAS           TX   LAW ENFORCEMENT
Special weather statement, Apr 29, 12:55 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
155 AM CDT SAT APR 29 2006

TXZ160-174-290715-

FALLS-MILAM-
155 AM CDT SAT APR 29 2006

...SIGNIFICANT WEATHER UPDATE...

AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
INTENSE THUNDERSTORM APPROACHING KILLEEN AND SALADO. THIS
THUNDERSTORM IS MOVING EAST AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CAMERON...MARLIN...AND
ROCKDALE.

NICKEL SIZE HAIL...DESTRUCTIVE WIND GUSTS IN EXCESS OF 60 MPH...AND
FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED SHORTLY FOR THIS AREA.

65/DD
Local storm report, Apr 29, 1:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
209 AM CDT SAT APR 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     WACO                    31.57N  97.18W
04/29/2006                   MCLENNAN           TX   EMERGENCY MNGR

            TWO HOMES DESTROYED, TWO MINOR INJURIES, SEVERAL BARNS
            DESTROYED, 3 HORSES INJURED.
Special weather statement, Apr 29, 1:57 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
257 AM CDT SAT APR 29 2006

TXZ161-175-290830-

LIMESTONE-ROBERTSON-
257 AM CDT SAT APR 29 2006

...SIGNIFICANT WEATHER UPDATE...

AT 257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN MARLIN AND CAMERON...MOVING
NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CALVERT...COOLIDGE...
FRANKLIN...GROESBECK...HEARNE...MEXIA AND FORT PARKER STATE PARK.

WIND GUSTS TO 40 MPH AND FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING
STRIKES CAN BE EXPECTED FROM THIS STORM.

65/DD

The radar

The Ft Hood radar (KGRK), 96 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Limestone

When
April 29, 2:30 AM CST
Where
Limestone County, Kosse
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.300, -96.633

Thunderstorm Wind, Van Zandt

When
April 29, 2:51 AM CST
Where
Van Zandt County, 1 mi S of Canton
Measured
65 kt (75 mph) estimated sustained
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
32.533, -95.867

Significant structural damage to several buildings near the intersection of Highway 19 and Highway 243. A damage survey conducted by the National Weather Service in Fort Worth indicated that this damage was due to a downburst. More than forty homes and 15 businesses were damaged.

Tornado, Van Zandt

When
April 29, 2:52 AM CST to 2:53 AM CST
Where
Van Zandt County, 1 mi SSW of Canton
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
32.533, -95.867

A damage survey conducted by the National Weather Service in Fort Worth indicated that a short-lived F0 tornado developed on the south and southeast sides of the city of Canton. Significant tree damage was noted on the south side of the city, and a very large tree was uprooted near the intersection of Jack and Elm Streets. The tornado moved northeast across Highway 19 and dissipated west of Highway 64. Numerous trees were downed in a neighborhood east of Highway 19 and north of Highway 243. The damage path suggested that the tornado dissipated in an area roughly 200 yards northeast of the intersection of Goshen and Pecan Streets in Canton.

Thunderstorm Wind, Van Zandt

When
April 29, 3:57 AM CST
Where
Van Zandt County, 12 mi SE of Canton
Measured
65 kt (75 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.433, -95.717

Damaging downburst winds affected parts of southern Van Zandt County near the community of Ben Wheeler. Three structures were destroyed or badly damaged. Numerous trees were also blown down near Highway 64. No injuries were reported.

Thunderstorm Wind, Robertson

When
April 29, 4:00 AM CST
Where
Robertson County, Hearne
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -96.600

Trees blown down across the county.

Thunderstorm Wind, Anderson

When
April 29, 4:50 AM CST to 5:10 AM CST
Where
Anderson County, Palestine
Measured
65 kt (75 mph) estimated sustained
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -95.633

Trees were blown down in roads in and around Palestine. In Neches, a 68-foot porch was entirely ripped off of a house and was strewn 100 feet away. Shingles were also torn off the roof. Also in Neches, more than 15 large trees and numerous power lines were uprooted near FM 2574, a trampoline was thrown across a highway into a tree, and numerous chicken coops were destroyed. A truck later ran into one of the trees laying across FM 2574.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502175, 5502177, 5502176, 5502239, 5502178, 5502179.